Montana, 2014

Winter Storm in Montana, November 29 to 30, 2014

November 29 to 30, 2014 · NWS BYZ · 3 events in 3 counties and zones

A moist upslope flow brought heavy snow to the Beartooth/Absaroka and Big Horn Mountain Foothills.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A moist upslope flow brought heavy snow to the Beartooth/Absaroka and Big Horn Mountain Foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 29, 9:09 AM MST, 51 minutes earlier.

Area forecast discussion, Nov 29, 9:09 AM MST, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
909 AM MST SAT NOV 29 2014

.UPDATE...
STRONG SHORTWAVE SEEN IN WATER VAPOR IMAGERY ROTATING INTO THE
PACIFIC NW THIS MORNING. THIS WAVE WILL ROTATE THROUGH THE AREA
TONIGHT. COUPLED JET REMAINS OVER AREA PER UPPER AIR OBSERVATIONS
PROVIDING LIFT. THIS WILL ALSO PROVIDE LIFT INTO TONIGHT. INTENSE
FRONTOGENESIS SNOW BAND WAS OVER N MT THIS MORNING PER
RADAR/OBSERVED CONDITIONS. HRRR SHOWS 700 MB FRONTOGENESIS BAND
STRENGTHENING AS IT MOVES S INTO THE AREA THIS AFTERNOON. BY 00Z
TONIGHT THE STRONGEST PORTION OF THE BAND IS OVER SOUTHERN ROSEBUD
TO FALLON COUNTY. SO...GIVEN ALL OF THE ABOVE...WILL INCREASE SNOW
AMOUNTS ALONG THE BAND. INCREASE WILL PUT JUDITH GAP AND WHEATLAND
COUNTY IN A WINTER STORM WARNING...NO CHANGES TO OTHER SNOW
HIGHLIGHTS.

FRONT MADE IT THROUGH KSHR AT 1414Z AND THRU KLVM AT 15Z PUTTING
AN END TO THE GAP FLOW WINDS. FRONT IS ALSO THROUGH FISHTAIL.
HAVE CANCELLED WIND ADVISORIES FOR KLVM AND NYE. MODELS HAVE BEEN
DOING A POOR JOB IN KEEPING UP WITH THE WIND AND TEMPERATURE
CHANGES ALONG THE FRONT. HAVE GONE WITH CURRENT TEMPERATURES TO
REPRESENT TODAY/S HIGHS AND STILL EXPECT FALLING TEMPERATURES
THROUGH THE DAY. ARTHUR

&&

.SHORT TERM...VALID FOR TDY AND SUN...

A REMARKABLE CHANGE IN AIRMASSES IS ONGOING. AT 3AM...TEMPS
REMAIN IN THE 50S WITH STRONG DOWNSLOPE WINDS AT LIVINGSTON AND
SHERIDAN...BUT ITS FALLEN TO 1 ABOVE WITH GUSTY NORTH WINDS AT
JUDITH GAP. COLD FRONT HAS PUSHED THROUGH HARLOWTON...LAUREL AND
CROW AGENCY AND IS MOVING TO THE SOUTH AND WEST. A LARGE AREA OF
STRATUS/FOG IS ALSO SURGING IN WITH THE SHALLOW COLD AIR. THERE
ARE SOME LIGHT SNOW SHOWERS OR FLURRIES IN OUR NW PARTS BUT FOR
THE MOST PART PCPN HAS NOT ARRIVED YET.

WILL NOT MAKE ANY CHANGES TO THE WIND HIGHLIGHTS IN EFFECT AT
THIS TIME BUT WILL BE ABLE TO CANCEL THEM SOON WITH THE ARCTIC
FRONT BEARING DOWN. SW WINDS HAVE IMPRESSIVELY GUSTED OVER 50 MPH
FOR THE PAST SEVERAL HOURS AT SHERIDAN...WITH A PEAK OF 66 MPH IN
THE LATE EVENING. WINDS AT LIVINGSTON ARE ALSO GUSTING INTO THE
50S.

SNOW WILL DEVELOP TODAY AS ASCENT INCREASES WITH APPROACHING PAC
NW TROF. COOLING CLOUD TOPS NOTED FROM NORTHEAST OR TO WESTERN MT
ASSOCIATED WITH MID LEVEL BAROCLINIC ZONE. FRONTOGENESIS WILL
SPREAD INTO OUR CWA AS WE MOVE INTO DAYTIME HOURS AND WE WILL SEE
SNOW INCREASE INITIALLY IN OUR NW THEN SPREAD TOWARD THE EAST AND
SOUTH OVER TIME. BILLINGS SHOULD SEE LIGHT SNOW OR FLURRIES
DEVELOP THIS MORNING THEN ACCUMULATING SNOWFALL BY AFTERNOON.
SNOWFALL WILL REACH ITS MAXIMUM LATE THIS AFTERNOON AND EVENING
THEN TAPER OFF LATE TONIGHT INTO EARLY SUNDAY MORNING AS UPPER
TROF SLIDES EAST. IT SHOULD BE NOTED THAT MODELS CONTINUE TO HAVE
A VERY POOR HANDLING OF SFC COLD FRONT...BUT PCPN ITSELF WILL BE
TIED TO THE MID AND UPPER LEVEL FEATURES. DESPITE THE SEVERE LOW
LEVEL COOLING THERE WILL BE A FAIRLY DEEP WARMER LAYER THAT WILL
AID IN SNOW GROWTH AS THE ASCENT INCREASES TODAY...WITH SNOW
RATIOS CERTAIN TO DECREASE LATE TONIGHT AS THE ENTIRE LAYER
EVENTUALLY TURNS MUCH COLDER AND WE LOSE THE DENDRITIC LAYER.
OVERALL A GENERAL 2 TO 4 INCH SNOWFALL SEEMS IN STORE...HIGHEST
IN OUR WEST AND ALONG OUR SOUTHERN FOOTHILLS...WITH FEW INCHES
MORE OVER THE MTNS. IMPACTS WILL BE TIED TO THIS MODEST SNOWFALL
COMBINED WITH SOME NORTH WINDS...BLOWING SNOW...POOR VISIBILITY
AND WIND CHILLS FALLING BELOW ZERO.

DO NOT UNDERESTIMATE THE HARSHNESS OF THIS AIRMASS. IT IS ALREADY
8 BELOW ZERO AT CUT BANK AND MUCH COLDER THAN THAT IN CORE OF SFC
HIGH IN NORTHERN ALBERTA. WE SHOULD HAVE NO TROUBLE FALLING BELOW
ZERO ACROSS OUR CWA BY THIS EVENING WITHOUT THE HELP OF
RADIATIONAL COOLING. AFTER A CHILLY DAY SUNDAY WITH HIGHS IN THE
SINGLE DIGITS TO LOWER TEENS...WE WILL SEE CLEARING AND ANOTHER
COLD NIGHT SUNDAY NIGHT BEFORE LEE SIDE TROFFING/WARM ADVECTION
COMMENCES. HAVE DROPPED EXPECTED TEMPS OVER THE NEXT 2 DAYS DOWN
SLIGHTLY.

JKL

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

PRETTY GOOD AGREEMENT BETWEEN THE GFS AND ECMWF FOR THE PERIOD OF
MONDAY THROUGH WEDNESDAY. MODELS DIVERGE A BIT FROM THURSDAY
ONWARD BUT NOT TO A LARGE DEGREE. OVERALL...THE MOST ACTIVE PERIOD
OF WEATHER LOOKS TO BE MONDAY NIGHT INTO TUESDAY.

AFTER A BRIEF PERIOD OF ZONAL FLOW ON MONDAY...WHICH WILL ALLOW
THE ARCTIC AIRMASS TO PUSH EAST...AN UPPER TROUGH WILL SWEEP
ACROSS MONTANA MONDAY NIGHT AND TUESDAY. THIS WILL TURN THE FLOW
CYCLONIC AND PUSH A BIT OF A REINFORCING COLD FRONTAL BOUNDARY
THROUGH THE AREA. THIS COLD FRONT WILL NOT BE NEARLY AS COLD AS
THE ONE THIS WEEKEND...BUT WILL ACT AS AN OVER RUNNING FOCUS FOR
PRECIPITATION. THE GFS HAS BEEN CONSISTENTLY HITTING THE AREA WITH
QPF FOR THIS OVER RUNNING FEATURE AND NOW THE ECMWF HAS JUMPED ON
BOARD. RAISED POPS FOR THIS AND MAY NEED TO JUMP UP TO LIKELY ON
FUTURE SHIFTS. THERMAL PROFILE DOES NOT LOOK TREMENDOUSLY
COLD...SO NOT EXPECTING MUCH MORE THAN A TRACE TO TWO INCHES OF
SNOW WITH THIS.

WEAK ZONAL FLOW TAKES OVER FOR TUESDAY NIGHT ONWARD. THIS WILL
ALLOW FOR A STEADY WARM UP THROUGH THE END OF THE WEEK. A WEAK
MOISTURE PUSH WILL ALLOW FOR LOW POPS IN THE MOUNTAINS. TWH
&&

.AVIATION...

A COLD FRONT HAS BROUGHT LOW STRATUS TO THE ENTIRE AREA THIS
MORNING AND WILL PERSIST THROUGH TONIGHT. CEILINGS WILL BE VERY
LOW WITH LIFR TO VLIFR CONDITIONS EXPECTED. SNOW WILL DEVELOP LATE
THIS MORNING AND CONTINUE INTO THE EVENING. THE SNOW WILL LOWER
VISIBILITIES TO AROUND A MILE AT TIMES...WITH A 1/4 MILE POSSIBLE
IN HEAVIER SNOW BANDS. THE HEAVIEST SNOWFALL WILL BE FROM LIVINGSTON
TO BILLINGS THIS AFTERNOON THROUGH TONIGHT. MOUNTAINS WILL BE
OBSCURED. RICHMOND

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SUN     MON     TUE     WED     THU     FRI
-------------------------------------------------------
BIL 013 905/011 002/033 023/036 018/036 023/044 027/044
    +/S +0/B    01/B    25/J    11/B    21/B    11/B
LVM 032 905/015 004/033 026/037 021/039 027/043 028/043
    +/S +0/B    01/B    25/J    12/J    22/W    11/B
HDN 015 904/012 902/033 020/036 014/037 018/043 022/044
    9/S +1/B    01/B    25/J    11/B    21/B    11/B
MLS 015 906/010 904/030 017/028 009/031 014/037 020/040
    9/S 80/B    00/U    24/J    11/B    11/B    10/B
4BQ 021 903/010 904/034 020/035 013/037 019/041 021/043
    6/S 91/B    01/U    14/J    12/J    21/B    01/B
BHK 019 905/006 905/028 016/027 008/029 013/035 019/039
    7/S 71/B    00/U    13/J    11/U    11/B    10/B
SHR 030 902/011 904/036 024/039 017/038 021/044 023/045
    6/S +2/S    00/B    23/W    12/J    21/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT UNTIL 11 AM MST SUNDAY FOR
      ZONES 28-63.
     WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM MST SUNDAY FOR
      ZONES 29>42-56>58-64>66.
WY...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM MST SUNDAY FOR
      ZONE 99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Nov 29, 3:24 AM MST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
324 AM MST SAT NOV 29 2014

MTZ028>042-056>058-063>068-WYZ098-099-301030-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
324 AM MST SAT NOV 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WEATHER SYSTEM WILL BRING ACCUMULATING SNOW AND MUCH COLDER
TEMPERATURES TO THE REGION TODAY AND TONIGHT. PLEASE SEE YOUR
LOCAL FORECASTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Red Lodge Foothills

When
November 29, 10:00 AM MST to November 30, 2:00 AM MST
Where
Red Lodge Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Snowfall of 6 to 15 inches fell across the area.

Winter Storm, Eastern Carbon

When
November 29, 2:00 PM MST to November 30, 5:00 AM MST
Where
Eastern Carbon forecast zone
Reported by
Trained Spotter

Snowfall of 7 to 9 inches was reported across the area.

Winter Storm, Southern Big Horn

When
November 29, 3:00 PM MST to November 30, 1:00 AM MST
Where
Southern Big Horn forecast zone
Reported by
Trained Spotter

Snowfall of 7 to 13 inches fell across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545723, 545724, 545722.